Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 116, NWS Des Moines, IA

July 6, 2008Sac County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 6, 2008, 4:57 PM CDT for Sac County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2008, 4:57 PM CDT (21:57 UTC)
Expired
Jul 6, 2008, 9:43 PM CDT
In force
5 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Sac County, IA

The radar

The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:30 PM CDTFLASH FLOOD5 Nw Schaller, IACREEKS REPORTED OUT OF THEIR BANKS AND WATER FLOWING INTO THE FIELDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2155 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 062159
FFWDMX
IAC161-070400-
/O.NEW.KDMX.FF.W.0116.080706T2157Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1100 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCHALLER
  AND NEMAHA.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA. THE HEADWATERS OF THE BOYER RIVER WILL BE AFFECTED BY 
THIS RAINFALL...AS WELL AS HALFWAY CREEK NORTH OF SCHALER.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
      4248 9487 4242 9487 4241 9533 4247 9533
      4247 9540

$$

COGIL
3 follow-up statements
000 
WGUS73 KDMX 062251
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
550 PM CDT SUN JUL 6 2008

IAC161-070400-
/O.CON.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
550 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN SAC COUNTY...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SCHALLER AND
NEMAHA.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA. THE HEADWATERS OF THE BOYER RIVER AND HALFWAY CREEK 
NORTH OF SCHALLER WILL BE AFFECTED BY THIS RAINFALL. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
      4248 9487 4242 9487 4241 9533 4247 9533
      4247 9540

$$

COGIL
000 
WGUS73 KDMX 070018
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
712 PM CDT SUN JUL 6 2008

IAC161-070400-
/O.CON.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
712 PM CDT SUN JUL 6 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHERN SAC COUNTY...

AT 709 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OVER THE WARNED 
AREA.  REPORTS FROM THE PUBLIC 5 MILES NORTHWEST OF SCHALLER 
INDICATE THE TRIBUTARIES OF THE MAPLE RIVER IN FAR NORTHERN SAC 
COUNTY ARE RUNNING OUT OF THEIR BANKS.  FIELD FLOODING IS ALSO 
OCCURRING NEAR THESE LOCATIONS FROM THE HEAVIER RAINFALL LATE THIS 
AFTERNOON.  

ADDITIONAL LIGHT TO MODERATE RAINFALL AMOUNTS OF LESS THAN ONE HALF 
INCH IS EXPECTED THROUGH THIS EVENING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
      4248 9487 4242 9487 4241 9533 4247 9533
      4247 9540

$$

COGIL
000 
WGUS73 KDMX 070243
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
942 PM CDT SUN JUL 6 2008

IAC161-070252-
/O.CAN.KDMX.FF.W.0116.000000T0000Z-080707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAC IA-
942 PM CDT SUN JUL 6 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN SAC
COUNTY...

NO FURTHER REPORTS OF FLOODING HAVE BEEN RECEIVED AND RAINFALL HAS 
ENDED.  EARLIER FLOODING IS ALSO GRADUALLY SUBSIDING.


LAT...LON 4257 9540 4256 9499 4256 9492 4247 9492
      4248 9487 4242 9487 4241 9533 4247 9533
      4247 9540

$$

COGIL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:40 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 6, 3:40 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT SUN JUL 6 2008

.DISCUSSION...
FOCUS STILL ON THUNDERSTORM/SVR WX THREAT TONIGHT THROUGH MONDAY
NIGHT...IN ACTIVE NEAR ZONAL FLOW PATTERN. WATCH ALREADY OUT ACROSS
THE NORTHERN WITH CONVECTION DEVELOPING IN THE LAST HOUR OR SO
ACROSS NRN CWA..STRETCHING BACK INTO NE NEBRASKA ALONG AND IN
ADVANCE OF SFC FRONTAL BOUNDARY STRETCHING FROM NE MN SOUTHWESTWARD
INTO SE CO. MOISTURE POOLING HAS ALLOWED FOR DEWPOINTS TO RISE INTO
THE LOW TO MID 70S ACROSS MUCH OF THE CWA. MODELS ADVERTISING GREAT
DEAL OF INSTABILITY DUE TO INCREASED MOISTURE/SFC TEMPS IN THE 80S
TO NEAR 90. HOWEVER SHEAR CHARACTERISTICS REMAIN MARGINAL...WITH
BETTER SHEAR INTO SRN MN CLOSER TO THE SFC LOW NORTH OF LAKE
SUPERIOR. PWAT VALUES NEARING AN AN INCH AND THREE QUARTERS TO TWO
INCHES ACROSS THE CWA...AND WITH FREEZING LEVEL QUITE HIGH AT AROUND
15 KFT...STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. EXPECT ACTIVITY
TO LINGER THROUGH THE EVENING...WITH A POSSIBILITY OF IT LASTING
THROUGH THE NIGHT AS BOUNDARY NEARLY STALLS OUT OVER THE AREA INTO
MONDAY. H85 JET PICKS UP TONIGHT...WITH MOISTURE CONTINUING TO
STREAM INTO THE CWA. A STRONGER MID LEVEL SHORTWAVE TO MOVE THROUGH
THE AREA MONDAY INTO MONDAY NIGHT...WITH FRONTAL BOUNDARY IN PLACE
ACROSS THE NORTHERN THIRD OF THE CWA. WAA/MOISTURE ADVECTION
CONTINUING INTO MONDAY...WITH INCREASING SHEAR DUE TO APPROACHING
WAVE SHOULD LEAD TO ANOTHER ROUND OF CONVECTION MONDAY AFTERNOON
INTO MONDAY NIGHT. PWAT VALUES TO APPROACH 2 INCHES ACROSS THE
CWA...WITH A CONTINUED THREAT FOR HEAVY RAINFALL AS WELL. WITH THE
STRONGER DYNAMICS ALOFT AND GREATER SHEAR VALUES...CONTINUED THE
LIKELY MENTION ACROSS THE CWA FOR MONDAY AFTERNOON INTO MONDAY
NIGHT.

MODELS THEN PUSHING SFC BOUNDARY FAR ENOUGH SOUTH...THAT MAY ONLY
SEE A LITTLE BIT OF LINGERING ACTIVITY ACROSS SOUTHEASTERN CWA INTO
TUESDAY WITH DRY CONDITIONS BY TUESDAY NIGHT. MODELS STILL IN
AGREEMENT WITH WEAK RIDGING BUILDING IN ALOFT INTO THE MIDDLE TO END
OF THE WEEK WITH DRY CONDITIONS. STILL SOME UNCERTAINTY WITH GFS
BRINGING A COLD FRONT THROUGH THE AREA NEARLY 24 HOURS FASTER THAN
THE EC FOR NEXT WEEKEND. FOR NOW FOLLOWED THE EC SOLUTION WHICH HAS
SEEMED MORE CONSISTENT FROM RUN TO RUN THE PAST FEW DAYS. AS FOR
TEMPERATURES...UPPER TEENS TO 20S CELSIUS ALOFT THROUGH THE NEXT 7
DAYS SHOULD CONTINUE TO KEEP TEMPS MAINLY IN THE 80S TO LOWER 90S
THROUGH THE PERIOD.

&&

.AVIATION...06/18Z
VERY UNSTABLE AMS OVR THE AREA TONIGHT WITH COMPLEX SET OF BNDRYS.
FIRST HAS SET OFF TSRA OVR THE SRN HLF OF THE STATE. MAIN ACTIVITY
WILL BE OVR THE N LATER TNGT AS WK FNTL BNDRY DROPS SWD INTO THE
STATE OVR NGT.  EXPECT TO SEE WDSRD STG TO POTENTIALLY SVR TSRA BY
LATER TNGT INTO ERY MON.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...MS JUL 08
LONG TERM...ALBRECHT
Hazardous weather outlook, Jul 6, 3:36 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN JUL 6 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-072045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY NORTHWEST OF A DENNISON TO MASON
CITY LINE THIS EVENING. SCATTERED SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE ENTIRE AREA THROUGH THE NIGHT. QUARTER SIZED
HAIL AND 65 MPH WINDS ARE THE PRIMARY THREATS. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

THERE IS A THREAT FOR HEAVY RAINFALL WITH ONE HALF TO ONE INCH OF
RAIN BEING WIDESPREAD NORTH OF HIGHWAY 30. ISOLATED 2 TO 4 INCH
AMOUNTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON OVER
THE ENTIRE AREA...AND TUESDAY AFTERNOON SOUTHEAST OF A
MARSHALLTOWN TO SHENANDOAH LINE. SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE THE
PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES. IN
ADDITION...VERY HEAVY RAINFALL IS POSSIBLE MONDAY AFTERNOON AND
NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES FROM MONDAY THROUGH
TUESDAY ARE POSSIBLE THOUGH OVERLAPPING EVENTS MAY LEAD TO HIGHER
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM TIME TO TIME THROUGH
TUESDAY. RAINFALL REPORTS WOULD BE APPRECIATED DURING THIS TIME.

IAZ070>075-081>086-092>097-072045-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
336 PM CDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK FOR SEVERE WEATHER EXISTS TONIGHT. SCATTERED
THUNDERSTORMS THIS EVENING WILL BECOME MORE WIDESPREAD AFTER
MIDNIGHT. A FEW MAY BE SEVERE WITH THE PRIMARY THREAT FOR QUARTER
SIZED HAIL AND 65 MPH WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY AND TUESDAY.
SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE DURING THE PERIOD.
THE GREATEST THREAT FOR SEVERE WEATHER IS MONDAY AFTERNOON AND
OVERNIGHT AND AGAIN TUESDAY AFTERNOON. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL TO GOLF BALL SIZE AND DAMAGING WINDS TO 65 MPH ARE
THE PRIMARY THREATS MONDAY ALONG WITH A FEW TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT THROUGH TUESDAY.

In the hours before

Local storm report, Jul 6, 11:37 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1137 AM CDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND GST     ADAIR                   41.50N 94.64W
07/06/2008  M66 MPH          ADAIR              IA   MESONET

            SCHOOLNET SITE

&&

MS JUL 08

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:03 AM CDTSevere Thunderstorm WarningDMXTama42 min
Jul 6, 11:35 AM CDTSevere Thunderstorm WarningDMXAdair, Guthrie40 min
Jul 6, 12:09 PM CDTSevere Thunderstorm WarningDMXDallas41 min
Jul 6, 5:41 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright49 min
Jul 6, 6:13 PM CDTSevere Thunderstorm WarningDMXCerro Gordo47 min
Jul 6, 6:24 PM CDTSevere Thunderstorm WarningDMXHancock, Kossuth, Winnebago27 min
Jul 6, 6:33 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth57 min

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.